Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

How to cure severe pain after knee amputaion?

User rating for this question
Excellent
Answered by

Diabetologist
Practicing since : 2004
Answered : 2496 Questions
Question
MY HUSBAND SUFFERED A BELOW KNEE AMPUTATION LAST YEAR. HE CONTINUES TO SUFFER PHANTOM PAINS. HE HAS TRIED MIRROR THERAPY,TENS, GABAPENTIN, P.T., CYMBALTA, TRAMADOL, AND OVER THE COUNTER MEDS. ARE THEIR PATCHES OR INJECTIONS OF ANY KIND THAT COULD HELP? IS A MORPHINE PUMP TOO XXXXXXX AT HIS AGE? THE PAIN CONTROLS HIS LIFE.
Posted Sun, 9 Feb 2014 in Brain and Spine
 
 
Answered by Dr. Saumya Mittal 7 hours later
Brief Answer: Explaining about phantom pain Detailed Answer: Hi. I am Dr Saumya MIttal. I am a physician and a diabetician. I read your query. And I understand the problem you have is unresolving phantom pain. Unfortunately, I am sorry to say that phantom pain does not really have a full range of treatment. Mostly we prescribe medicines like gabapentin, amitryptiline, and such medicine. But as I read, you have already tried most of them. I can only suggest that you try amitryptiline and methylcobalamin and pregabalin in consultation with your doctor. These medicines have relatively fewer side effects compared to medicines you said he is on. The best remedy is surgical. What happens is the when we have an amputation, sometimes the nerve stump is not cut cleanly and this causes problem. What they do is that they open the stump at the suture site, and cut the nerve a little higher. This is very often successful. The drawbacks are 1. It means another surgery 2. It needs a neurovascular surgeon skilled in such surgeries. I am sorry I could not provide an answer that would help him feel beter immediately. I would be happy to help you with any other query you may have. Dr Saumya Mittal, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor